Providing first aid to an opioid overdose victim carries the same general occupational risk inherent to other first aid activities that are part of policing. Universal precautions should be taken when coming into direct contact with the overdose victim, including moving them into the recovery position, providing rescue breathing, and any other manipulation. Given that a substantial proportion of opioid overdose victims are people who inject drugs, law enforcement officers should be aware of the high likelihood that hypodermic needles may be present on the victim’s person and elsewhere on the scene.

Injection of intramuscular (IM) naloxone carries a remote risk of an accidental needle stick injury (NSI).  If the officer experiences an NSI after administering the drug, there is a risk of contracting a blood borne infection, such as Hepatitis C or HIV. Aftermarket atomizers enable intranasal administration of naloxone without using a needle. Most law enforcement agencies have determined that the added expense of purchasing atomizers is worth the occupational safety gains from not having to use needles to administer the drug. The retractable needle system of the EVZIO® naloxone auto-injector is designed to prevent needle stick injury.

Overdose victims rescued by naloxone may experience opioid withdrawal symptoms. In very rare instances when such symptoms are severe, the victim may become combative. This is reported in about one percent of all rescues. There are no reported cases of injuries to law enforcement officers or the victim in the context of law enforcement overdose response programs.